A substantial proportion of older epilepsy patients receive prescriptions for antiepileptic drugs and nonepilepsy drugs that could result in significant pharmacokinetic interaction, a study found.
To determine the frequency at which older Americans with epilepsy receiving potentially interacting prescriptions, researchers conducted a retrospective analysis of Medicare claims from 2008 to 2010 for a 5% random sample of beneficiaries who were 67 years of age and older in 2009. Prevalent cases of epilepsy were defined as one or more claim from ICD-9 codes 345.xx (epilepsy) or two or more claims with 780.3x (seizures) at least 30 days apart and one or more prescriptions of 60 days or more for an antiepileptic drug. Incident cases had no seizure or epilepsy claim codes or antiepileptic drugs in the preceding 365 days. The researchers calculated drug claims for antiepileptic drugs and for the 50 most common nonepilepsy drugs within 60 days of the index epilepsy date.
The risk of an antiepileptic drug interacting with and affecting the efficacy of a nonepilepsy drug was defined as high (potentially life-threatening or liable to cause serious toxicity), medium (significant but effects less marked or may be delayed), or probable but unspecified risk. High- and medium-risk interactions were usually but not always listed in prescribing information for the drugs. For the category “risk probable but unspecified,” no published interaction data were found but a likely interaction was suspected because of their known common metabolic pathway.
Results of the study were published online Feb. 7 by Epilepsia.
Overall, 36,912 prevalent cases of epilepsy and 3,706 incident cases were evaluated. Among incident cases, drug combinations with high (6.9%), medium (10.3%), and probable but unspecified (18.5%) risk of interaction were found. Among prevalent cases, the corresponding rates were 11.4%, 16.3%, and 27.6%, respectively. Overall, 24.5% of those with incident epilepsy and 39% with prevalent epilepsy received an antiepileptic drug that could reduce the effect of a nonepilepsy drug, the study found. Smaller proportions of patients received drug combinations with evidence of high or medium risk of interaction. A total of 20.4% of incident cases and 29.3% of prevalent cases received a drug combination that could alter the effect of an antiepileptic drug and potentially cause toxicity.
Factors predicting higher interaction risk included having one or more comorbid condition (odds ratio [OR] vs. zero comorbidities, 2.14; 95% CI, 1.26 to 3.64) and four or more comorbid conditions (OR vs. zero comorbidities, 2.73; 95% CI, 1.61 to 4.64), being eligible for Part D Low-Income Subsidy (OR, 2.05 [95% CI, 1.36 to 3.09] for high risk and 1.44 [95% CI, 1.10 to 1.88] for high to medium risk), and not living in the northeastern U.S. Protective factors were Asian race/ethnicity and treatment by a neurologist. The lower frequency of drug interactions among incident cases compared to prevalent cases may reflect changes in prescribing practices, the authors noted, stating that the availability of newer drugs makes avoiding drug interactions easier.
Some drug interactions are quite dangerous and present immediate risk, the authors wrote:
- Warfarin and phenytoin was used in only 3.6% of incident cases, which could result in bleeding or clotting;
- Digoxin plus phenytoin was prescribed in 2.5% of incident cases and could increase heart failure risk, since phenytoin enhances hepatic elimination of digoxin; and
- Quetiapine and phenytoin was prescribed 2.4% of the time, which could result in decompensation of psychiatric conditions.
“It is encouraging that prescribers seem to be more averse to prescribing high risk drug combinations than combinations we rated as either medium risk or probable but unspecified risk,” the authors wrote. “However, the latter category does not necessarily imply low risk, just a risk not yet quantified in the literature.”